Antiepileptic drugs might lead to disturbed vitamin D levels in patients. - GreenMedInfo Summary
Effect of Antiepileptic Therapy on Serum 25(OH)D3 and 24,25(OH)2D3 Levels in Epileptic Children.
Ann Nutr Metab. 2016 Jan 27 ;68(2):119-127. Epub 2016 Jan 27. PMID: 26812357
BACKGROUND: Vitamin D deficiency is not only associated with the adverse effects of chronic treatment with antiepileptic drugs (AEDs), but also with epilepsy. Although emerging evidence suggests that AEDs can accelerate the vitamin D catabolism, resulting in suboptimal vitamin D status, there are a limited number of studies examining the vitamin D status in epileptic patients, especially in first-episode or AEDs-naïve children.
METHODS: Determined with high-performance liquid chromatography-tandem mass spectrometry, circulating 25(OH)D3 and 24,25(OH)2D3 levels, and 24,25(OH)2D3:25(OH)D3 ratio were compared between AEDs-treated epileptic (n = 363) and control (n = 159) children. To further figure out whether the patients were in a vitamin D deficient prone state even before treatment, epileptic children before their initiation of treatment (n = 51) were enrolled into a follow-up study.
RESULTS: A significant decrease of 25(OH)D3 and 24,25(OH)2D3 levels, but a significant increase of 24,25(OH)2D3:25(OH)D3 ratio was observed in epileptic children, compared with controls. Baseline 25(OH)D3, 24,25(OH)2D3 and 24,25(OH)2D3:25(OH)D3 ratio in the follow-up group were similar to those in controls, but significantly changed with 2 months of AED therapy.
CONCLUSIONS: Disturbed vitamin D levels were possibly the consequence of AED therapy, rather than the contributing factor of epilepsy. Collectively, circulating vitamin D levels should be monitored and corrected in AEDs-treated epileptic children.